Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Bismarck, ND

June 16, 2002Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2002, 7:43 PM CDT for Ward County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2002, 7:43 PM CDT (00:43 UTC)
Expired
Jun 16, 2002, 8:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:00 PM CDTThunderstorm Wind 50 MMinot, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2927 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 170043
SVRBIS
NDC101-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT SUN JUN 16 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT

* UNTIL 845 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF 
  MINOT TO 4 MILES NORTH OF MAKOTI...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOXHOLM AND DES LACS AT 750 PM
  MINOT AT 755 PM CDT
  RYDER AT 755 PM CDT

LAT...LON 4845 10176 4797 10186 4790 10099 4842 10108

$$
VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:50 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 16, 2:50 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SUN JUN 16 2002

SCATTERED SHOWERS AND THUNDERSHOWERS IN SOUTHERN SASKATCHEWAN AND
NORTHEAST MONTANA ARE ASSOCIATED WITH A SURFACE TROUGH WHICH IS
MOVING EAST. THERE IS A SLIGHT CHANCE OF CONVECTIVE PRECIPITATION
DEVELOPING IN WESTERN NORTH DAKOTA THIS AFTERNOON AND EVENING WEST
OF A DEWPOINT DISCONTINUITY BOUNDARY.

UPPER RIDGING WILL OCCUR LATER TONIGHT AND THEN THE AVN AND ETA
SHOW A WEAK IMPULSE COMING OVER THE RIDGE ON MONDAY. WILL NOT
INTRODUCE PRECIPITATION TO FORECAST MONDAY SINCE THE 1000/500 MB
RH IS STILL LOW. THE CHANCE OF PRECIPITATION WILL BE GREATER LATE
TUESDAY WHEN AN UPPER BROAD TROUGH APPROACHES AND A SURFACE COLD
FRONT MOVES INTO THE STATE. THIS FEATURE SHOWS GOOD TIME CONTINUITY
FROM LAST NIGHTS MRF RUN TO THIS MORNINGS AVN. THE UPPER FLOW TURNS
ZONAL LATE WEDNESDAY AS WEAK HIGH PRESSURE BUILDS AT THE SURFACE.
A CHANCE OF PRECIP WILL RETURN FRIDAY AS THE UPPER FLOW BECOMES
SOUTHWEST AND CONTINUES UNTIL THE UPPER TROUGH PASSES ON SUNDAY.

.BIS...NONE

LM

In the hours before

Special weather statement, Jun 16, 4:03 PM CDT, 3 hours 40 minutes before
NDZ001-009-017-162303-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
403 PM CDT (300 PM MDT) SUN JUN 16 2002

SCATTERED THUNDERSTORMS HAVE DEVELOPED IN SOUTHERN SASKATCHEWAN AND
ARE MOVING SOUTHEASTWARD INTO DIVIDE AND NORTHERN WILLIAMS COUNTIES.
SHOWERS AND THUNDERSTORMS IN NORTHEASTERN MONTANA ARE ALSO MOVING
TOWARD MCKENZIE COUNTY. THIS ACTIVITY WILL CONTINUE INTO THE LATE
AFTERNOON AND EVENING HOURS. LIGHT TO MODERATE PRECIPITATION AND
BRIEF GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE CAUTION TO
ASSURE SAFETY DURING OUTDOOR ACTIVITY.

KROLAK
Local storm report, Jun 16, 6:42 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

642 PM CDT SUN JUN 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0620 PM    KILLDEER                  ND   .75 INCH HAIL

06/16/02   DUNN                           REPORTED BY STORM

                                          SPOTTER.  DIME SIZE

                                          HAIL WITH LARGE HAIL

                                          DRIFTS.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.